Hey everyone. I have been on Claravis (40mg) for 4 weeks. I wanted share how this month has gone for me and see if anyone has similiar experiences or comments. Sorry for the long post, wanted to be thorough!
My history I can sum up pretty easily and probably alike to many others. I have battled acne for over 10+ years, and I have been on every prescribed topical/drug on the market, while also trying several natural remedies as well. Most drugs either didn't work or worked for small periods of time. The only drug that really worked wonders for me was Bactrim, but after an amazing few years I built resistance. My acne leaves very, very deep red marks that in many cases last 5+ years. After finally clearing things up for an extended period of time with Bactrim, it was really hard on me emotionally to go back to this battle and gain new cysts/scars. I also tried removing dairy from my diet, which in my case made a large difference, probably 75-80% more clear. Nonetheless, I still was ocassionally getting some deeper marks and using several topicals. I felt it was finally time to look for a more permanent solution.
My decision to take Accutane was not an easy one due to the severe, negative long-term damage it has done to many people. My brother had taken it in the 90s and suffers from some issues ever since, but in his case he still felt the trade-off was worth it. He hasn't experienced any acne since. I realize that there is a larger majority of people that it has been a miracle drug for, so after all of these years and many conversations with several dermatoligists, I started the drug a month ago. I was not worried about dryness or irritation, they seemed manageable to me and worth the outcome.
So I began on 40mg, obviously not a very high starting dosage, but the first month has been interesting...
The first 3 weeks went really well for me. Yes, I had some dryness in the lips and skin, some days worse than others, but that was all to be expected and not an issue to me. I already felt like my life had changed drastically just by the fact that I could get up, wash my face and moisturize and head out the door without extra topicals! There was a night where I felt a little anxious and panicky, which I was very aware of due to being on the drug, but it died down and went away. Everything was going great, and in the whole first month in general I probably have had two tiny little pimples that were barely noticable and went away.
About a week ago (the start of the 4th week), when laying in bed, I noticed my heart beating. Normally I am not extra conscious of my heart, but it felt like it was beating harder or maybe just a bit faster and was difficult for me to fall asleep. I brushed it off and went to bed, waking up a few times in the night. The next evening, I felt the same, and the next one as well, and so on. Still, I like to be patient and I know my body is adjusting so I pushed forward. I had the 1 month follow up with the dermatologist and told him everything. He seemed to think that the cardio issues were not related and told me to contact my primary doctor if it persisted and upped my dosage to 60mg.
That same evening of my follow-up appointment. Something strange happened. It felt like I couldn't swallow very well, I noticed almost a lump or blockage in my lower throat. I tried drinking some water and eating and could definitely tell the food and water was going down my tube much slower than normal. It made me a little panicky because I was conscious of it when I was breathing, but I went to sleep to see how I felt the next morning.
The next morning I woke to the same issue, and called a couple nurses to get their thoughts. Each nurse reacted very differently, one was very alarmed and told me I needed to rush to the emergency room immediately. Another told me it may be allergy related and said to follow-up with my primary. A pharmacist told me to head to urgent care to be safe. She originally had me try some Benadryl but it didn't end up helping so she was more concerned.
After waiting the day out and not taking my Accutane due to how I felt, I went to urgent care. It was a long, annoying process, but after several tests and examination, they determined that I had some "heavy secretion" in my throat perhaps due to my throat being dried out from (possibly) the Accutane, so my throat was creating this secretion in defense. They said to drink lots of liquids and continue on the drug. My heart rate/blood pressure was pretty high when they tested it, so they tested it three times, and figured it was high at first because I was anxious. They did blood tests and so forth and said everything looked good. The truth is, it seems like my heart rate is changing throughout different times in the day. The doctor told me to continue on the drug and re-assured me. I came home a little disappointed that I still had the feeling in my throat and went to bed, yet again noticing my heart beating a little hard.
Yesterday, I relaxed at home with no change in my swallowing. I talked to my dermatologist who said he did more research and was kind of on the fence on whether or not the Accutane was affecting my heart based on his resources. He told me to maybe get an EKG and check with my primary doctor and decided to change my dosage back to 40mg. He wants me to check in with him in 4-5 days and if the swallowing issue is still persistent and uncomfortable or the heart is keeping me awake, he will pull me off the drug.
Last night, even though a bit nervous, I took another pill. About 2 hours afterwards while trying to watch a movie, my heart felt like it was beating harder or more noticably, and it was hard for me to concentrate or relax. An hour or two later, it calmed a bit and I went to sleep. Again, I woke up a few times in the middle of the night feeling so-so.
Here I am today, I still have the secretion in my throat and it is slow to swallow, and I am a bit uncomfortable with my heart being so noticably here and there. I scheduled a doctor appointment for Monday, but I am not sure if I even want to take a pill today. It is really a hard thing for me to deal with because, of course, I want more than anything to continue a drug that I feel very confident about skin-wise, but now am feeling a little worried about health-wise. I know some people deal with some side effects for a short period of time and they go away, but things with the heart or swallowing feel a bit scary.
I am curious if anyone out there has experienced any similiar side effects, or specifically issues with the heart rate and/or swallowing? If so, how did they pan out and did you ever remedy them? What was your dermatologist or doctor opinion? Any insigh or similiar stories to share?
Would love to hear!